West Virginia, 2002

Hail in West Virginia, June 16, 2002

June 16, 2002 · NWS RLX · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 2:03 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 16, 2:03 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
303 PM EDT SUN JUN 16 2002

...TONIGHT THROUGH TUESDAY...

COUPLE OF MINOR CHALLENGES IN THE SHORT TERM.  FIRST...ONGOING
ACTIVITY OVER SRN WV/ERN KY DRIVEN BY DIURNAL HEATING AND PASSING
SHORTWAVE SYSTEM.  FELL NORTHERN CELLS WILL MOSTLY EXIT REGION AT OR
SHORTLY AFTER ZONE ISSUANCE...BUT CHANCE OF -SHRA WILL LINGER FOR A
FEW HOURS ACROSS THE FAR SW. WILL HAVE EARLY EVENING CHANCE POP
THERE...SILENT 20 FOR THE CENTRAL MOUNTAINS.  ANY REMAINING ACTIVITY
SHOULD DIE AFTER SUNSET AS HEATING WANES AND SHORTWAVE EXITS.

LAST SHORTWAVE IN THE SERIES DIVES JUST NORTH OF CWA TOMORROW
AFTERNOON/EVENING.  CURRENT ZONES HAVE 30 POP FOR AFTERNOON -SHRA.
WAVERED BACK AND FORTH ON WHETHER TO REMOVE IT DUE TO LACK OF
MOISTURE...BUT CONTINUITY WON OUT AND DECIDED TO LEAVE IT IN.

UPPER LOW FINALLY BEGINS TO PULL AWAY ON MONDAY...AND HEIGHTS BEGIN
TO RISE.  SURFACE HIGH MOVES OVERHEAD MONDAY NIGHT...LOOKS LIKE A
FAIRLY COOL TUESDAY MORNING.  TEMPERATURES BREAK 80 IN THE WESTERN
LOWLANDS BY TUESDAY AS 580 HEIGHT LINE REACHES CWA.

...TUESDAY NIGHT THROUGH SUNDAY...
MODELS ARE IN REASONABLE AGREEMENT FOR BUILDING A RATHER STRONG
RIDGE ALOFT AND AT THE SURFACE OVER THE EASTERN THIRD OF THE U.S.
THROUGH AT LEAST THURSDAY. A MORE SUMMERLIKE PATTERN DEVELOPS WITH
INCREASING TEMPERATURES AND HUMIDITY THIS WEEK...BUT NO RAIN.  RIDGE
BEGINS TO BREAK DOWN ON FRIDAY AND ALLOWS A FRONT TO DROP SOUTHWARD
TO AT LEAST NORTHERN OHIO BY SATURDAY...BUT HPC FEELS THE FRONT WILL
BE FARTHER SOUTH PER EURO MODELS AS COMPARED TO MRF.  THIS BRINGS A
CHANCE OF CONVECTION FOR THE WEEKEND...BUT STILL WARM AND HUMID.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/CL/JMV

In the hours before

Special weather statement, Jun 16, 3:15 PM EST, 1 hour 55 minutes before
WVZ015-027-036>038-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT SUN JUN 16 2002

BRIEF SHOWERS OR THUNDERSTORMS WERE RACING EAST...THROUGH
KANAWHA...CLAY...AND NICHOLAS COUNTIES.
AT 4:15 PM...THE HEAVIEST SHOWER WAS NORTH OF THE TOWN OF
CLAY...BETWEEN IVYDALE AND DUCK.

THE SHOWERS WERE HEADED TOWARD WEBSTER COUNTY.

WITH COOL AIR ALOFT...SOME SMALL HAIL IS EASILY POSSIBLE IN THESE
BRIEF SHOWERS.

END / KTB
Special weather statement, Jun 16, 4:27 PM EST, 43 minutes before
WVZ027-028-037-038-046-047-162230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
527 PM EDT SUN JUN 16 2002

BRIEF SHOWERS AND THUNDERSTORMS WERE RACING EAST...THROUGH CLAY...
NICHOLAS...WEBSTER...SOUTHERN RANDOLPH COUNTIES.  THIS RAIN
WAS HEADING INTO POCAHONTAS COUNTY.

NEAR 5:30 PM...THE HEAVIEST SHOWER WAS OVER NORTHERN NICHOLAS
COUNTY...JUST SOUTH OF BIRCH RIVER.  THIS PARTICULAR SHOWER
WAS HEADED TOWARD THE COWEN TO CRAIGSVILLE VICINITY.

LIGHTNING ACTIVITY WAS MINIMAL.  HOWEVER...SMALL HAIL...AND GUSTY
WINDS ARE POSSIBLE WITH THESE BRIEF EARLY EVENING SHOWERS OR
THUNDERSTORMS.

END / KTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Nicholas

When
June 16, 5:10 PM EST
Where
Nicholas County, Mt Nebo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -80.850

Hail, Braxton

When
June 16, 6:43 PM EST
Where
Braxton County, Frametown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -80.867

Hail, Braxton

When
June 16, 7:05 PM EST
Where
Braxton County, Gassaway
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.667, -80.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301573, 5301571, 5301572.